Alert archive / New Mexico / Red Flag Warnings in 2019

Red Flag Warning 12, NWS El Paso, TX

May 19, 20194 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at May 19, 2019, 2:15 PM MDT for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 20, 2019, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2019, 2:15 PM MDT (20:15 UTC)
In effect from
May 20, 2019, 12:00 PM MDT
Expired
May 20, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3693 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 19, 2:09 PM MDT, 6 minutes earlier.

Area forecast discussion, May 19, 2:09 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
209 PM MDT Sun May 19 2019

.SYNOPSIS...
Strong winds are expected the next couple of days as an upper
level system passes to our north. Sustained winds in excess of 30
mph with widespread blowing dust is expected Monday afternoon as a
cold front passes from west to east across the area. Winds will be
strong again on Tuesday, with gusty east slopes overnight. Dry and
breezy conditions will continue Wednesday into the weekend as rain
chances remain well to our east. Temperatures will be near to
slightly below normal.

&&

.DISCUSSION...
A broad, longwave trough will remain parked over the western half
of the CONUS over the next 7 to 10 days, primarily being blocked
by a stout upper ridge over the southeastern United States.
Consistent southwest flow aloft will promote breezy afternoons,
dry weather, and little change in temperatures day-to-day.

In the short term, a shortwave trough currently centered over CA
will move over the Four Corners region on Monday. Deep lee
cyclogenesis occurring over southeast CO will extend southward
over southern NM and far west TX, with strong winds tomorrow
afternoon. Sustained winds of 30 to 40 mph are expected, with
widespread blowing dust causing visibility issues along the
International Border. Brief rain chances exist Monday evening for
portions of the upper Gila and Sacramento Mountains, though any
rain that does fall will be light. Precipitable water only reaches
0.40" over the mountains, so only isolated rain showers are
forecast for our mountain zones. The passage of a cold front will
cool temperatures slightly Monday and Tuesday, with highs around
10 degrees below average for late May.

Winds will be strong again Tuesday afternoon, likely reaching
Advisory criteria again. Expect another afternoon of dusty
conditions along the border. Winds will be lighter Wednesday
through the weekend, though still breezy. Precipitation chances
the rest of the week rely primarily on the position of the dryline
to our east. GFS and ECMWF are in fair agreement that the dryline
will remain off to our east with storm chances over the
Midland/Pecos areas. We've included token PoPs for eastern
Hudspeth/Otero Counties through the week, but it's beginning to
look like most of the borderland will have to wait till June for
more rain chances.

&&

.AVIATION...Valid 20/00Z-21/00Z...
P6SM SCT-BKN200-250 through 12Z then decreasing clouds to
SCT-BKN120-150 with scattered 3-5SM -TSRA BKN040-050 in the Gila
region. Winds west to southwest 5-15KTS through 15Z then
increasing to 20-30G40KTS with stronger winds on eastern slopes
of area mountains including at KELP where 25-35G50KTS possible
after 18Z.

&&

.FIRE WEATHER...
A couple of upper lows will be affecting the region over the next
week with breezy to windy conditions almost daily. Dry conditions
are expected across the lowlands so will upgrade watch to warning
for Monday except far west and issue a watch for Tuesday over all
the lowlands. Similar conditions for Wednesday as well with
Sacramento mountains possibly reaching criteria. Temperatures
will be cooling down for tomorrow, especially west behind cold
front associated with system, but warming up starting midweek and
into the weekend. Vent rates very good to excellent all week with
breezy to windy conditions expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  81  52  81 /   0   0   0   0
Sierra Blanca           59  84  48  80 /   0   0   0   0
Las Cruces              55  75  43  77 /   0   0   0   0
Alamogordo              58  76  43  75 /   0   0   0   0
Cloudcroft              43  53  28  53 /   0   0  20   0
Truth or Consequences   55  69  43  74 /   0   0   0   0
Silver City             47  59  36  65 /   0  30  20   0
Deming                  51  72  41  77 /   0   0   0   0
Lordsburg               49  67  39  76 /   0  10   0   0
West El Paso Metro      62  78  50  80 /   0   0   0   0
Dell City               59  83  48  81 /   0   0   0   0
Fort Hancock            64  87  52  85 /   0   0   0   0
Loma Linda              60  76  46  75 /   0   0   0   0
Fabens                  63  83  51  84 /   0   0   0   0
Santa Teresa            57  78  46  80 /   0   0   0   0
White Sands HQ          64  76  51  77 /   0   0   0   0
Jornada Range           55  75  42  76 /   0   0   0   0
Hatch                   53  73  41  77 /   0   0   0   0
Columbus                56  74  46  79 /   0   0   0   0
Orogrande               59  78  46  77 /   0   0   0   0
Mayhill                 49  64  35  63 /   0   0  10   0
Mescalero               47  62  32  62 /   0   0  20   0
Timberon                46  62  32  62 /   0   0   0   0
Winston                 41  60  30  65 /   0  20   0   0
Hillsboro               49  66  39  71 /   0  10   0   0
Spaceport               51  71  39  75 /   0   0   0   0
Lake Roberts            41  57  30  63 /   0  30  20   0
Hurley                  45  62  35  69 /   0  10   0   0
Cliff                   40  63  30  70 /   0  40  20   0
Mule Creek              46  58  35  66 /   0  50  20   0
Faywood                 48  64  38  69 /   0  10   0   0
Animas                  49  69  38  78 /   0   0   0   0
Hachita                 48  71  38  77 /   0   0   0   0
Antelope Wells          50  71  40  77 /   0   0   0   0
Cloverdale              48  64  39  73 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from noon Monday to midnight MDT Monday night
     for NMZ411-413>416.

     Red Flag Warning from noon to 9 PM MDT Monday for NMZ112.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for NMZ111-112.

     Wind Advisory from noon Monday to midnight MDT Monday night for
     NMZ401>410-412-417.

TX...High Wind Warning from noon Monday to midnight MDT Monday night
     for TXZ418-419.

     Red Flag Warning from noon to 9 PM MDT Monday for TXZ055-056.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for TXZ055-056.

     Wind Advisory from noon Monday to midnight MDT Monday night for
     TXZ420>424.

&&

30-Dennhardt/26-Grzywacz
Hazardous weather outlook, May 19, 6:08 AM MDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
608 AM MDT Sun May 19 2019

NMZ403>417-TXZ418>424-201215-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
608 AM MDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Breezy southwesterly winds with gusts to 25-30 mph possible this
afternoon, especially west of the Rio Grande valley.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very windy on Monday with sustained winds of 35-45 mph and gusts
upwards of 60 mph possible, especially along eastern slopes of
area mountains. Blowing dust will be likely, resulting in reduced
visibilities in some locations. Hazardous driving conditions will
be possible, and small items will be blown around if not tied
down.

Breezy to windy conditions will continue for Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401-402-201215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
608 AM MDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight

Breezy southwesterly winds with gusts to 25-30 mph possible this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Westerly winds of 25-35 mph with gusts upwards of 45 mph are
expected on Monday. Hazardous driving conditions will be possible,
especially for high profile vehicles. Small items will be blown
around if not tied down. A few thunderstorms will also be possible
Monday afternoon and evening.

Breezy to windy conditions will continue for Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Pegram

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:47 AM MDTHigh Wind WatchEPZDoña Ana, Otero10 hr
May 19, 2:15 PM MDTFire Weather WatchEPZDoña Ana, Grant, Hidalgo, Lincoln, Luna, Otero and 1 more25 hr
May 19, 2:20 PM MDTHigh Wind WarningEPZDoña Ana, Otero34 hr
May 19, 2:20 PM MDTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra31 hr

Nearby

Red Flag Warnings in New Mexico, 2019Red Flag Warnings in Texas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.